Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2016, 9:43 PM CDT for 5 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 9:43 PM CDT (02:43 UTC)
- Expired
- May 26, 2016, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:31 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -478 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS53 KTOP 270243
SVRTOP
KSC027-041-061-143-161-270330-
/O.NEW.KTOP.SV.W.0161.160527T0243Z-160527T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 942 PM CDT...A LINE OF SEVERE THUNDERSTORM WAS LOCATED
JUST WEST OF MANCHESTER... MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...ABILENE...GRANDVIEW PLAZA...CHAPMAN...SOLOMON...
WAKEFIELD...RILEY...MILFORD...MANCHESTER...LONGFORD...OAK HILL...MILFORD
LAKE...MOONLIGHT AND TALMAGE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3934 9683 3898 9675 3890 9737 3891 9737
3892 9738 3893 9738 3893 9737 3896 9737
3896 9739 3925 9746
TIME...MOT...LOC 0242Z 261DEG 36KT 3905 9732
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
795
WWUS53 KTOP 270319
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT THU MAY 26 2016
KSC143-270328-
/O.CAN.KTOP.SV.W.0161.000000T0000Z-160527T0330Z/
OTTAWA-
1019 PM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3934 9683 3898 9675 3894 9706 3930 9714
TIME...MOT...LOC 0318Z 259DEG 32KT 3910 9694
$$
KSC027-041-061-161-270330-
/O.CON.KTOP.SV.W.0161.000000T0000Z-160527T0330Z/
GEARY-CLAY-RILEY-DICKINSON-
1019 PM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN GEARY...SOUTHEASTERN CLAY...SOUTHWESTERN RILEY AND
NORTHEASTERN DICKINSON COUNTIES...
AT 1018 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILFORD LAKE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...GRANDVIEW PLAZA...CHAPMAN...WAKEFIELD...RILEY...MILFORD
AND MILFORD LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3934 9683 3898 9675 3894 9706 3930 9714
TIME...MOT...LOC 0318Z 259DEG 32KT 3910 9694
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:24 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 26, 6:24 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 624 PM CDT THU MAY 26 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Friday) Issued at 318 PM CDT THU MAY 26 2016 Inverted surface trough extended northeast across north central Kansas this afternoon. Another left over outflow boundary/warm front extended along Interstate 70. Very moist airmass was noted across much of the area with dew points in the low to mid 70s. 18Z Topeka sounding shows steeps lapse rates, Mlcape of 1200 J/kg and good turning in the lower levels with storm relative helicity of 330 m2s2. With boundaries from earlier convection, instability and moisture any convection will be capable of all modes of severe weather. Tornadoes will be possible well into the evening hours tonight across the area. In addition with good moisture transport and increasing forcing for ascent as lead wave moves out across central Kansas this evening and tonight there is a high potential for flash flooding and continued or additional flooding of streams and creeks. Have issued a flash flood watch through Friday morning. There will be a few rounds of thunderstorms through the night and into Friday. Main upper trough will move out into the Plains on Friday with another round of storms expected initially in the morning then with refireing in the afternoon hours. Convergence along the boundary is weaker in the low levels in the afternoon. 0-6km shear of 30 to 40 kts is forecast and low level shear near the boundary will enhance updrafts so with storms that interact with it they may produce a brief tornado. Hail and winds will continue to be the main hazards. .LONG TERM...(Friday Night through Thursday) Issued at 318 PM CDT THU MAY 26 2016 Late Friday night into the first part of the weekend, the upper level mean trough over the western CONUS will finally begin to move northeast and pull out of the Central Rockies into the Central Plains during the early morning hours on Saturday into the day. The upper low is progged to slowly fill and eventually transition into an open wave. Suggestion is that there won't be a quick end to severe potential into this time frame as moisture is still abundant under a favorable shear profile. With conditional lapse rates in place also, at least expect some severe potential with hail being the largest threat along with continued moisture causing additional flooding in some river basins that have already become swollen. By Saturday night, some improvement will be seen as the open wave lifts to the northeast into the Upper MS Valley. Into Sunday most guidance is in fairly good agreement that a subsident flow regime will be in place and therefore keeping Sunday mostly dry. Into Sunday night and Monday early morning, upper flow pattern weakens over the Central Plains and northern stream flow will set up over the Northern tier of the CONUS. Very hard to resolve at this point, but some weak shortwaves may influence northeastern KS into portions of early next week bringing chances of additional precipitation and thunderstorms. Severe potential appears to become more isolated at this point as upper level energy weakens but yet some instability remains. Depending on if the GFS verifies over the ECMWF will determine how much storm potential and organization actually develop. GFS is more aggressive which would suggest at least some potential for a few stronger storms to develop but narrowing down the exact timing at this point is not very evident. What does seem consistent is that on Wednesday a cold front will be pushed through the area and a potentially drier pattern should begin to take hold. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 618 PM CDT THU MAY 26 2016 For the 00z TAFs, main concern is with the ongoing rounds of thunderstorms that will be impacting the TAF sites at times through the evening and overnight hours. With any strong thunderstorms, gusty winds and MVFR cig/vis (possibly even IFR vis) will be possible. The showers and thunderstorms may become more scattered late overnight into Friday morning before additional thunderstorm development occurs during the late morning to afternoon. Just have VCTS at this time for the Friday afternoon precipitation chances due to the activity being conditional upon this evening's precipitation. Models show a period of MVFR stratus overnight into Friday morning that may not improve to VFR until Friday afternoon. Winds through the period will generally be out of the east and southeast. && .TOP Watches/Warnings/Advisories... Flash Flood Watch through Friday afternoon for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Drake/GDP AVIATION...Hennecke
Hazardous weather outlook, May 26, 8:17 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 817 PM CDT THU MAY 26 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-280130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 817 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THE THREAT FOR SOME STRONG TO SEVERE THUNDERSTORMS CONTINUES THIS EVENING. ALL MODES OF SEVERE WEATHER ARE STILL POSSIBLE: DAMAGING WINDS...LARGE HAIL...POSSIBLY A FEW ISOLATED TORNADOES...AND FLOODING. THE THREAT FOR FLASH FLOODING ACROSS THE OUTLOOK AREA WILL INCREASE THIS EVENING AND OVERNIGHT. THE BEST POTENTIAL FOR ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS NORTH CENTRAL...CENTRAL AND EAST CENTRAL KANSAS. WHILE THE OVERALL RISK FOR SEVERE STORMS SHOULD DIMINISH OVERNIGHT...A FEW STRONG TO SEVERE STORMS ARE STILL POSSIBLE WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND FLASH FLOODING. MINOR RIVER FLOODING IS EXPECTED OR OCCURRING AT CHAPMAN ON CHAPMAN CREEK...AT CLAY CENTER ON THE REPUBLICAN RIVER...AT ADA ON SALT CREEK...AT NILES ON THE SOLOMON RIVER...AND AT LOUISVILLE ON VERMILLION CREEK. ADDITIONAL RIVER FLOODING MAY BE POSSIBLE WITH HEAVY RAIN EXPECTED THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS EACH DAY IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 26, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HEAVY RAIN 5 E HOYT 39.26N 95.61W
05/26/2016 E3.00 INCH JACKSON KS TRAINED SPOTTER
24 HOUR TOTAL
&&
BAERGLocal storm report, May 26, 8:57 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HEAVY RAIN 3 NW OZAWKIE 39.26N 95.52W
05/26/2016 E1.75 INCH JEFFERSON KS TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT
&&
BAERGLocal storm report, May 26, 9:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD EMPORIA 38.40N 96.18W
05/26/2016 LYON KS EMERGENCY MNGR
MULTIPLE STREETS CLOSED IN THE CITY OF EMPORIA DUE TO
FLOODING.
&&
HENNECKELocal storm report, May 26, 9:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD E WILLIAMSTOWN 39.06N 95.33W
05/26/2016 JEFFERSON KS EMERGENCY MNGR
K4 HIGHWAY EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL
WATERS RECEDE.
&&
HENNECKELocal storm report, May 26, 9:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD E WILLIAMSTOWN 39.06N 95.33W
05/26/2016 JEFFERSON KS EMERGENCY MNGR
HIGHWAY 24 EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL
WATERS RECEDE.
&&
HENNECKELocal storm report, May 26, 9:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 4 ENE CULVER 39.00N 97.69W
05/26/2016 E55 MPH OTTAWA KS TRAINED SPOTTER
50 TO 55 MPH WINDS ESTIMATED.
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:24 PM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Osage, Riley, Wabaunsee | 5 hr |
| May 26, 9:02 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 29 hr |
| May 26, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 52 min |
| May 26, 10:15 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| May 26, 10:27 PM CDT | Special Weather Statement | TOP | Geary, Riley | 48 min |
| May 26, 10:35 PM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Lyon, Osage | 3 hr |
| May 26, 10:48 PM CDT | River Flood Warning | TOP | Lyon, Osage | 26 hr |
| May 26, 11:03 PM CDT | River Flood Warning | TOP | Shawnee | 25 hr |
| May 27, 1:12 AM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Geary, Jackson, Jefferson, Lyon and 5 more | 8 hr |
| May 27, 1:37 AM CDT | River Flood Warning | TOP | Dickinson | 71 hr |
| May 27, 1:37 AM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| May 27, 1:37 AM CDT | River Flood Warning | TOP | Douglas | 23 hr |
| May 27, 1:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 51 hr |
| May 27, 1:37 AM CDT | River Flood Warning | TOP | Wabaunsee | 19 hr |
| May 27, 1:37 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 67 hr |
| May 27, 1:48 AM CDT | River Flood Warning | TOP | Osage | 22 hr |
| May 27, 2:22 AM CDT | River Flood Warning | TOP | Lyon | 5 days |
| May 27, 2:22 AM CDT | River Flood Warning | TOP | Lyon | 38 hr |
| May 27, 2:22 AM CDT | River Flood Warning | TOP | Lyon | 51 hr |
| May 27, 2:22 AM CDT | River Flood Warning | TOP | Lyon | 5 days |
| May 27, 3:37 AM CDT | River Flood Warning | TOP | Shawnee | 21 hr |
| May 27, 3:37 AM CDT | River Flood Warning | TOP | Riley | 21 hr |
| May 27, 3:58 AM CDT | River Flood Warning | TOP | Marshall | 6 days |
| May 27, 3:58 AM CDT | River Flood Warning | TOP | Marshall | 43 hr |
| May 27, 3:58 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| May 27, 3:58 AM CDT | River Flood Warning | TOP | Washington | 29 hr |
| May 27, 8:37 AM CDT | River Flood Warning | TOP | Franklin | 58 hr |
| May 27, 8:37 AM CDT | River Flood Warning | TOP | Franklin, Osage | 53 hr |
| May 27, 8:37 AM CDT | River Flood Warning | TOP | Cloud | 42 hr |
| May 27, 9:49 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 51 hr |
| May 27, 2:34 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 20 hr |
| May 27, 4:31 PM CDT | Special Weather Statement | TOP | Republic | 29 min |
| May 27, 5:02 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
| May 27, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 26 min |
| May 27, 6:10 PM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| May 27, 6:32 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| May 27, 6:37 PM CDT | Flash Flood Warning | TOP | Clay, Riley, Washington | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.